Alert archive / Florida / Freeze Warnings in 2017

Freeze Warning 1, NWS Melbourne, FL

January 7, 2017Lake County, Volusia County, Florida

NWS Melbourne, FL issued this freeze warning at Jan 7, 2017, 3:10 AM EST for Lake County, Volusia County, Florida. It took effect at Jan 8, 2017, 4:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2017, 3:10 AM EST (08:10 UTC)
In effect from
Jan 8, 2017, 4:00 AM EST
Expired
Jan 8, 2017, 8:00 AM EST
In force
4 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS72 KMLB 070810
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
310 AM EST SAT JAN 7 2017

FLZ041-044-081300-
/O.NEW.KMLB.FZ.W.0001.170108T0900Z-170108T1300Z/
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
INCLUDING THE CITIES OF...DEBARY...DELAND...DELTONA...EUSTIS...
MOUNT DORA...LEESBURG...TAVARES
310 AM EST SAT JAN 7 2017

...THE COLDEST TEMPERATURES OF THE WINTER SEASON THUS FAR ARE
EXPECTED TONIGHT...

...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EST SUNDAY. 

* TEMPERATURE...WIDESPREAD LOWS OF 30 TO 32 DEGREES FOR A DURATION
  OF 2 TO 4 HOURS.

* IMPACTS...APPROPRIATE ACTION SHOULD BE TAKEN TO ENSURE TENDER
  VEGETATION AND PETS HAVE ADEQUATE PROTECTION FROM THE COLD
  TEMPERATURES TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. BRING COLD SENSITIVE PLANTS INDOORS, AND
COVER THOSE WHICH CANNOT BE MOVED. MAKE SURE YOUR COVER IS SECURE
AS THE FORECAST CALLS FOR STRONG AND GUSTY NORTH WINDS OF 15 TO
20 MPH OVERNIGHT.

&&

$$

CRISTALDI

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 6, 8:47 PM EST, 6 hours 23 minutes earlier.

Area forecast discussion, Jan 6, 8:47 PM EST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
847 PM EST Fri Jan 6 2017

.UPDATE...

...Increased rain chances into Saturday afternoon...
...Very hazardous marine conditions developing behind cold front on
Saturday...
...Turning sharply colder Saturday night through Sunday night...

Currently-Saturday...A weak wave of low pressure will move
east/northeast along a frontal boundary in the northeast Gulf of
Mexico.  This wave was pulling a band of higher moisture northward
ahead of it and there looks to be a weak warm front acting as a
lifting mechanism.  Additionally, an impulse aloft was approaching.

This has led to a couple of clusters of convection in the eastern
Gulf of Mexico, which were moving east/northeast this evening. The
00z Canaveral sounding showed the air mass over east central Florida
was still quite dry with precipitable water 1.17 inches.  Surface
dew points were in the 50s, except along the coast where the
afternoon sea breeze boosted values into the lower-mid 60s. However,
with the impulse aloft and ongoing surface based convection in the
Gulf, think that there is a chance for storms to push well inland
and across the peninsula.

The HRRR model has been showing the clusters moving across the area
and offshore a little after 06z.  Therefore, have had to adjust
weather grids to bring thunder chances earlier.

Once this convection pushes away, there should be a lull for awhile
until the low pressure wave moves by to the north and the cold front
sweeps down into the area.  The HRRR has been showing additional
showers/storms just ahead of it.  The model indicates most of this
will be after 12z Sat, except in the far north.  The band of
showers/storms should exit our southern areas a little after 18z.

With strengthening wind fields, showers/storms will be moving
quickly.  But limited surface instability should result in the main
hazard being from lightning strikes.

Sat will be cloudy most of the day with breaks indicated only in the
north late.  Breezy northwest winds will advect cold air into the
north early and limit highs to around 60, with readings actually
falling during the afternoon.  The far south should reach the mid
70s before the front sweeps through in the afternoon.

&&

.AVIATION...Scattered-numerous showers will spread across most of
the terminals from about 02-07z.  There is also a slight chance for
embedded thunderstorms.  A cold front will then sweep down from the
peninsula and bring a chance for showers/storms from about 09z in
the north to 18z in the far south.  Mainly MVFR conditions are
expected, though a few showers or storms could produce brief IFR
visibility.  Behind the front, northwest winds will be around 15
knots with gusts at or slightly greater than 20 knots.

Did not include low level wind shear in the forecast, but this will
probably be needed after 06z until about 12-13z, as boundary layer
winds increase, while stability at the surface keeps winds much
lighter.

&&

.MARINE...
Tonight-Saturday...Boating conditions will become very hazardous for
small craft behind a cold front that moves through the northern
waters early Saturday and southern waters early Saturday afternoon.
Pre-frontal southwest winds late tonight and early Saturday will
also be around 20 knots and gusty to 25 knots well offshore.
Mariners should not judge whether to go out into the Atlantic early
Saturday based on conditions at port where southwest winds will be
lighter!  A small craft advisory will be in effect around sunrise.
Gale conditions are expected to develop behind the cold front by Sat
afternoon offshore, and even for the nearshore waters by late in the
day as winds veer to northerly.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Gale Watch from Saturday afternoon through Sunday evening for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory for winds from 7 AM to 4 PM EST Saturday
     for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Gale Watch from Saturday morning through Sunday evening for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

&&

Lascody/Volkmer
Hazardous weather outlook, Jan 6, 9:26 PM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
926 PM EST FRI JAN 6 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-071430-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
926 PM EST FRI JAN 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
AN AREA OF LOW PRESSURE WILL MOVE FROM THE NORTHEAST GULF OF
MEXICO ALONG A STALLED FRONTAL BOUNDARY TOWARD NORTH FLORIDA AND
OFF THE SOUTHEAST ATLANTIC COAST BY SATURDAY MORNING. AN IMPULSE
ALOFT AND DEEP LAYER LIFT FROM THE UPPER LEVEL JET STREAM WILL
ALLOW SHOWERS AND LIGHTNING STORMS TO TRACK FROM THE EASTERN GULF
OF MEXICO ACROSS PORTIONS OF EAST CENTRAL FLORIDA OVERNIGHT.
ADDITIONAL PREFRONTAL STORMS MAY REACH LAKE AND VOLUSIA COUNTIES
BEFORE SUNRISE.

STRENGTHENING LOW LEVEL WINDS WILL RESULT IN AN INCREASINGLY
FASTER FORWARD SPEED OF MOTION, WITH ACTIVITY MOVING EAST AT
SPEEDS OF UP TO 40 TO 50 MPH BY VERY LATE TONIGHT. SHOWERS WILL BE
CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH, WHILE A FEW STRONGER
STORMS COULD PRODUCE GUSTS IN EXCESS OF 50 MPH ALONG WITH CLOUD TO
GROUND LIGHTNING STRIKES, ESPECIALLY AFTER 500 AM ACROSS NORTHERN
PORTIONS OF EAST CENTRAL FLORIDA

PERSONS IN EAST CENTRAL FLORIDA SHOULD REMAIN ALERT TO THE
POTENTIAL FOR STRONG STORMS LATE TONIGHT INTO EARLY SATURDAY
MORNING. MAKE SURE YOU HAVE YOUR WEATHER RADIO IN WORKING ORDER,
OR HAVE A CELLULAR WIRELESS ALERT SYSTEM IN PLACE.

.MARINE THUNDERSTORM GUST IMPACT...
GUSTY SHOWERS AND STORMS MAY ALSO IMPACT AREAS LAKES, AS WELL AS
THE INTRACOASTAL AND LOCAL ATLANTIC WATERS LATE TONIGHT. WIND
GUSTS OF 35 KNOTS OR HIGHER WILL BE POSSIBLE.

.WIND AND SEA IMPACT...
DETERIORATING WIND AND SEA CONDITIONS WILL BEGIN TOWARD SUNRISE
SATURDAY AND WORSEN BY LATER SATURDAY AFTERNOON AND EVENING. GALE
WARNINGS MAY BE ISSUED FOR PORTIONS OF THE WATERS BY SATURDAY
AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STRONG COLD FRONT WILL PUSH THOUGH CENTRAL FLORIDA EARLY ON
SATURDAY. FAST MOVING SHOWERS AND STORMS WILL LINGER THROUGH
THE MORNING, MAINLY ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE
PENINSULA, BEFORE SHIFTING SOUTH OF THE AREA DURING THE AFTERNOON.

BEHIND THE FRONT, A SURGE OF STRONG NORTHERLY WINDS WILL BRING THE
COLDEST AIR OF THE WINTER SEASON THUS FAR TO MUCH OF EAST CENTRAL
FLORIDA. COLD TEMPERATURES AND WIND CHILLS ARE EXPECTED SATURDAY
AND SUNDAY NIGHTS, WITH THE MOST SIGNIFICANT IMPACTS FROM AROUND
THE INTERSTATE 4 CORRIDOR NORTHWARD.

ADDITIONALLY, VERY HAZARDOUS BOATING AND SURF CONDITIONS, WITH
STRONG TO NEAR GALE FORCE NORTHERLY WINDS, ARE EXPECTED FROM LATE
SATURDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
SHOULD ANY WARNINGS BE ISSUED.

CRISTALDI/GLITTO/VOLKMER

In the hours before

Special weather statement, Jan 7, 2:22 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Melbourne FL
222 AM EST SAT JAN 7 2017

FLZ041-044-141-070845-
Inland Volusia County FL-Northern Lake County FL-
Coastal Volusia County FL-
222 AM EST SAT JAN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND VOLUSIA
COUNTIES UNTIL 345 AM EST...

At 216 AM EST, Doppler radar was tracking strong to severe
thunderstorms moving onshore of the West Central Florida coast near
Crystal River and moving quickly inland to the east at 40 to 50 mph.

These storms will sweep across the peninsula north of a line from
Leesburg...to Deland...to Daytona Beach. Residents in northern Lake
and Volusioa Counties should listen for possible warnings.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Isolated severe storms may produce winds to 60 mph and
large hail. An isolated tornado cannot be ruled out.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

LAT...LON 2943 8108 2908 8091 2887 8145 2878 8195
      2896 8195 2896 8166 2905 8166 2906 8164
      2928 8164 2932 8168 2938 8145 2940 8143
      2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 0716Z 240DEG 48KT 2902 8231

DWS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:22 AM ESTSpecial Weather StatementMLBVolusia83 min
Jan 7, 3:10 AM ESTWind Chill AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia31 hr
Jan 7, 3:17 AM ESTSpecial Marine WarningMLB58 min
Jan 7, 3:37 AM ESTGale WarningMLB36 hr
Jan 7, 4:17 AM ESTSpecial Weather StatementMLBFlagler58 min
Jan 7, 5:16 AM ESTSpecial Weather StatementMLBVolusia59 min
Jan 7, 6:01 AM ESTSpecial Weather StatementMLBVolusia44 min
Jan 7, 6:09 AM ESTSevere Thunderstorm WarningMLBLake, Volusia51 min
Jan 7, 6:25 AM ESTSpecial Marine WarningMLB80 min
Jan 7, 6:41 AM ESTSpecial Weather StatementMLBVolusia49 min
Jan 7, 7:16 AM ESTSpecial Weather StatementMLBOrange, Seminole59 min
Jan 7, 7:29 AM ESTSpecial Weather StatementMLBVolusia61 min
Jan 7, 9:05 AM ESTSpecial Marine WarningMLB25 min

Nearby

Freeze Warnings in Florida, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.